Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 207, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 28, 2001, 5:14 PM CDT for Cullman County, Morgan County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 2001, 5:14 PM CDT (22:14 UTC)
- Expired
- May 28, 2001, 5:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
Counties Cullman County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 100 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 539 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 282214 SVRBHM ALC043-103-282245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 514 PM CDT MON MAY 28 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CULLMAN COUNTY IN ALABAMA MORGAN COUNTY IN ALABAMA * UNTIL 545 PM CDT * AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM HARTSELLE TO 14 MILES SOUTHWEST OF FALKVILLE...MOVING EAST AT 35 MPH. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...CULLMAN...AND EVA. STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:50 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, May 28, 2:50 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 250 PM CDT MON MAY 28 2001 500 MB SHORT WAVE FCST TO MOVE INTO AND ACROSS THE AREA OVERNIGHT. SEVERAL IMPULSES WILL PASS ACROSS THE AREA(1 SOUTH/1 NORTH)...THEN SHIFT EAST OF THE AREA ON TUE. WEAK BNDRY JUST NORTH OF THE AREA WILL MOVE SOUTHWARD TO NEAR OR JUST S OF BHM BY LATE TUE AFT. MODELS DEPICT DRIER AIR SPREADING INTO THE NRN HALF OF THE AREA...BUT WORRISOME 700 MB FLOW WILL BRING ANY ACTIVITY THAT DVLPS TO OUR WEST INTO PORTIONS OF W AL TUE AFTN. THIS COUPLED WITH NMRS BNDRYS ALREADY IN PLACE WILL STILL WARRANT SOME SMALL POPS ACROSS THE N AND CHC POPS SOUTH FOR TUE. NEXT SYS WILL APPROACH THE AREA ON WED AND WILL ALSO CARRY SMALL POPS(ISOLD WORDING). TEMPS WILL BE CLOSE TO SEASONAL NORMS. HSV 61/82/58/82 61-1 BHM 64/84/60/84 52-1 MGM 64/85/62/86 5312 .BHM...NONE.
In the hours before
Special weather statement, May 28, 11:33 AM CDT, 5 hours 41 minutes before
ALZ001>038-040>050-281900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1133 AM CDT MON MAY 28 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. AN UPPER LEVEL DISTURBANCE...AND MOIST...UNSTABLE AIR...ARE COMBINING TO PRODUCE MORE ACTIVE WEATHER ACROSS THE AREA THIS AFTERNOON AND TONIGHT. WITH HIGHLY UNSTABLE AIR...AND STRONGER MID LEVEL WINDS... STORMS THAT DEVELOP THIS AFTERNOON AND EVENING MAY PRODUCE STRONG WINDS AND HAIL. AS A RESULT...THE STORM PREDICTION CENTER HAS PLACED THE SOUTHERN TWO THIRDS OF ALABAMA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS. SOME OF THESE THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE EVENING HOURS. AMCTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY...ESPECIALLY DURING THE LATE AFTERNOON AND EVENING HOURS. PLEASE STAY TUNED TO NOAA WEATHER RADIO...AND LOCAL BROADCASTS.
Special weather statement, May 28, 1:30 PM CDT, 3 hours 44 minutes before
ALZ001>038-040>050-282100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT MON MAY 28 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. AN UPPER LEVEL DISTURBANCE...MOIST AND UNSTABLE AIR...AND SUNSHINE... SHOULD COMBINE TO PRODUCE MORE ACTIVE WEATHER ACROSS THE AREA THIS AFTERNOON AND TONIGHT. THE STORM PREDICTION CENTER HAS PLACED THE SOUTHERN TWO THIRDS OF ALABAMA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE OVERNIGHT HOURS. WITH THE COMBINATION OF HIGHLY UNSTABLE AIR...AND STRONGER MID LEVEL WINDS...STORMS THAT DEVELOP THIS AFTERNOON AND EVENING MAY PRODUCE STRONG WINDS AND HAIL. ON TOP OF THAT...THERE MAY ALSO BE A THREAT OF SUPERCELLS AND ISOLATED TORNADOES...ESPECIALLY ACROSS WESTERN ALABAMA LATE THIS AFTERNOON AND EVENING. ACTIVATION OF STORM SPOTTERS AND EMERGENCYr MANAGEMENT MAY BE NECESSARY...ESPECIALLY DURING THE LATE AFTERNOON AND EVENING HOURS. PLEASE STAY TUNED TO NOAA WEATHER RADIO...AND LOCAL BROADCASTS.
Special weather statement, May 28, 3:09 PM CDT, 2 hours 5 minutes before
ALZ001>038-040>050-282200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 309 PM CDT MON MAY 28 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. AN UPPER LEVEL DISTURBANCE...AND MOIST...UNSTABLE AIR...ARE COMBINING TO PRODUCE ACTIVE WEATHER ACROSS THE AREA THIS AFTERNOON AND TONIGHT. WITH HIGHLY UNSTABLE AIR...AND STRONGER MID LEVEL WINDS...STORMS THAT DEVELOP THIS AFTERNOON AND TONIGHT MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. AS A RESULT...THE STORM PREDICTION CENTER HAS PLACED ALL OF ALABAMA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS. SOME OF THESE THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE NIGHTTIME HOURS. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY...ESPECIALLY DURING THE EVENING OR NIGHTTIME HOURS. PLEASE STAY TUNED TO NOAA WEATHER RADIO...AND LOCAL BROADCASTS.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:09 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 21 min |
| May 27, 9:29 PM CDT | Severe Thunderstorm Warning | BMX | Cullman | 16 min |
| May 27, 9:46 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Cullman | 19 min |
| May 27, 9:49 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 11 min |
| May 27, 10:20 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 25 min |
| May 27, 10:25 PM CDT | Severe Thunderstorm Warning | BMX | Lauderdale | 35 min |
| May 27, 10:39 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 36 min |
| May 27, 10:40 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 35 min |
| May 27, 10:45 PM CDT | Severe Thunderstorm Warning | BMX | DeKalb | 30 min |
| May 27, 11:02 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 28 min |
| May 27, 11:11 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 19 min |
| May 27, 11:25 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 35 min |
| May 28, 12:22 AM CDT | Severe Thunderstorm Warning | BMX | Etowah | 23 min |
| May 28, 12:26 AM CDT | Severe Thunderstorm Warning | BMX | Madison | 34 min |
| May 28, 12:37 AM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 23 min |
| May 28, 12:42 AM CDT | Severe Thunderstorm Warning | BMX | Jackson | 33 min |
| May 28, 3:46 AM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 29 min |
| May 28, 3:27 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 33 min |
| May 28, 3:28 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 47 min |
| May 28, 4:12 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Macon, Montgomery | 48 min |
| May 28, 4:38 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 52 min |
| May 28, 5:27 PM CDT | Severe Thunderstorm Warning | BMX | Marshall | 33 min |
| May 28, 6:00 PM CDT | Severe Thunderstorm Warning | BMX | DeKalb | 45 min |
| May 28, 6:02 PM CDT | Severe Thunderstorm Warning | BMX | Marshall | 28 min |
| May 28, 6:15 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 30 min |
| May 28, 6:16 PM CDT | Tornado Warning | BMX | Cherokee, DeKalb | 29 min |
| May 28, 6:34 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 41 min |
| May 28, 6:37 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 38 min |
| May 28, 6:44 PM CDT | Tornado Warning | BMX | DeKalb | 31 min |
| May 28, 6:54 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 51 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.